The original formula for Actifed contained pseudoephedrine hydrochloride 60 mg as the nasal decongestant and triprolidine hydrochloride 2.5 mg as the antihistamine. However, in response to widespread laws requiring products containing pseudoephedrine to be kept behind the pharmacy counter, Pfizer changed Actifed's formula in late 2006 to contain chlorpheniramine maleate 4 mg as the antihistamine and phenylephrine HCl 10 mg as the nasal decongestant. Many users of the old formula have complained that the new formula is not as effective at relieving their symptoms.
The old version of Actifed is still available behind the pharmacy counter in some states, as well as in some foreign markets, including Canada and the United Kingdom. Other brands available behind the counter that use the old formula include Genac and Aprodine.
Actifed was included in the standard medical kit aboard the United States Apollo missions, and was used during Apollo 7 and Apollo 12 when crew members developed head cold symptoms. When Actifed was made available over-the-counter, former astronauts from the Apollo missions appeared in commercials promoting the product.
ACTIFED old SOLUTIOn rules
AT THE MINNESOTA LEGISLATURE; House votes to ban Actifed, Sudafed pills; Cutting access to ingredients for meth production is the goal.(NEWS)
Apr 22, 2005; Byline: Mark Brunswick; Staff Writer Over-the-counter medications widely used as nasal decongestants and better known under the...